Jump to content
bunchesofoats

Aligning tapering to menstrual cycle

Recommended Posts

bunchesofoats

I'm curious if others of the menstrual persuasion have aligned their tapering drop dose dates with certain days in their cycles and if anyone knows a good deal about the interactions between the hormones and medication/tapering.

 

The first time I tried to taper down from 30mg citalopram, it just happened to be during my most difficult week of the cycle (PMS week aka within 7 days before my period starting), and that was horrendous. The second time I smartened up and decided to do it during my "good" week or around day 7 of my cycle, though with the surge of estrogen during that period it can also be difficult. I know there of course isn't a *perfect* (that word should be censored out like a curse word), but I'm wondering if, in general, to those who this is relevant, there is a time during the month when dropping dosage is less harsh on the body.

Share this post


Link to post
Share on other sites
SertralineAnxiety

Hi,

This makes a lot of sense to me.

I use a free app called "Clue" to track my period and symptoms. I might check the symptom pattern, and make sure to drop at a "better" time of the month. 

Thanks for the post!

Share this post


Link to post
Share on other sites
NorthStar

Hey! I'm planning to do this. My last year of drug cocktails has been during a postpartum period, too (and because of), so I'm all sorts of hormonally sensitive and discombobulated right now. I notice that I have a much easier time with reducing or adding anything about 50-75% of the way through my cycle (week 3-4). So that's when I'm planning on doing reductions or additions (of supplements) if I can (and if my cycle remains regular - that's the kicker).

 

I'm also trying to find supplements that might help regulate my cycle (bioidentical progesterone cream RXed from a doc helped somewhat with mood, but caused other havoc - cramping, spotting, acne - so I'm going to avoid that in the future if I can). Will see what I find.

Share this post


Link to post
Share on other sites
Bridgetini

This is a super interesting topic.

I am perimenopausal AND have a Mirena coil AND a giant uterine fibroid tumour, so I don't have any bleeds, but I think that my hormones are probably still fluctuating, maybe not in a regular fashion. I think I will research how to monitor my endogenous female hormone levels myself to help me with tapering withdrawal.

 

Thanks for this.

 

Bridgetini. xx

Share this post


Link to post
Share on other sites
bunchesofoats

I was using the app ovia for years to track my cycle and symptoms, but it didn't tell me anything super useful with the data. I got fed up and made my own table in google docs which I printed out and wrote on every day. I printed out new ones every months for a few months and noticed some interested patterns. For example, the night after my 5th day, I always have crazy weird dreams (probably an increase in estrogen leading to an increase in melatonin, but I'm really kind of talking out of my butt here). I'm also at my most vulnerable around day 21/22/23. For me it was far more insightful to create my own table and physically write my symptoms down every day. Now I've been dropping my dosage during the first week (for whatever reason, it's the easiest for me), and that has helped tremendously.

Share this post


Link to post
Share on other sites
Superwoman

https://www.fairview.org/patient-education/85704

 

According to the article above serotonin is lowest during the last 2 weeks of the menstrual cycle, before your period.  I would think that it would make most sense to taper when serotonin is highest.  This would be the first part of the cycle.  I normally start to feel more down the week before my period.  Then on my period I am more tired.  So I don’t think either of those weeks would be the best time to taper.  Maybe right after the period ends. 

Share this post


Link to post
Share on other sites
rola
3 hours ago, Superwoman said:

https://www.fairview.org/patient-education/85704

 

Selon l'article ci-dessus, la sérotonine est la plus faible au cours des 2 dernières semaines du cycle menstruel, avant vos règles. Je pense qu'il serait plus logique de diminuer progressivement lorsque la sérotonine est la plus élevée. Ce serait la première partie du cycle. Je commence normalement à me sentir plus déprimé la semaine avant mes règles. Ensuite, sur mes règles, je suis plus fatigué. Je ne pense donc pas que l'une de ces semaines soit le meilleur moment pour diminuer. Peut-être juste après la fin de la période. 

hello
Thank you for the article, it confirms the amplified symptoms I have during menstruation and before.  

Share this post


Link to post
Share on other sites
bottlehalffull

There's also the progesterone and GABA system to consider. Progesterone is highest in the last two weeks of the cycle, between ovulation and menstruation. (Minus the last couple days before menstruation.) The drop in progesterone is what triggers menstruation, and many common "PMS" symptoms are essentially from progesterone withdrawal. Progesterone has a metabolite that functions in the brain similar to a benzo, by activating the GABA receptors.

 

For most people, the high progesterone part of the cycle is mood-wise pretty good, because progesterone is calming, helps with sleep, all that good stuff. But there are some women who have a "paradoxical reaction"  to progesterone and it causes increased anxiety, anger, and other similar negative moods. Some doctors now think that's the cause of PMDD (bad mood for two weeks before menstruation, rather than the normal progesterone withdrawal bad mood for the couple days before menstruation). If you feel good most of the two weeks before menstruation, you're reacting "normally" to progesterone and it's not PMDD, it's PMS. If you feel like crap for those two weeks and your mood actually improves a day or two before your period (when you stop producing progesterone), you're having a paradoxical reaction to progesterone.

 

The weird thing with progesterone is that in these sensitive people, it seems like a small amount of progesterone is alerting, but a larger amount is calming. I guess it's similar to a lot of psychiatric medications in that way, something that's normally calming in larger quantities is activating at smaller quantities. The suggested way to deal with PMDD so far is taking SSRIs, which actually slow down the breakdown of the progesterone metabolite so it can build up to hit that threshold where it's calming, or supplementing bioidentical progesterone.

 

I personally think that it's a massive oversight with drug prescribing that the natural hormonal cycles that affect neurochemicals are more or less ignored.

Share this post


Link to post
Share on other sites
Altostrata

Interpretations based on "serotonin imbalance" and its variations aside, which can have no validity since the "serotonin imbalance" theory is poppycock, we have many members who say their withdrawal symptoms ramp up at points in their menstrual cycle, usually pre-menstrual or while they are menstruating.

 

If this happens to you, it seems common sense not to reduce your drug dosage just prior to menstruation or whenever in your cycle you might be most vulnerable.

Share this post


Link to post
Share on other sites
Bee5

So glad I found this topic! I was just about to ask a similar question: do withdrawal symptoms ramp up during menstruation?

The above partly answers it. What is super strange for me is that this is the first month off my oral contraceptive. On my contraceptive, my period was a non-event, i.e. no mood changes, no sleep changes, no pain/cramps. In this first month off, in the two days leading up to my period, I have struggled to sleep, and have had pain/cramps. It is actually really interesting that a synthetic hormone (progestin) could cause such a difference.

For those of you who have stopped their oral contraceptive, how long has it taken to stabilise (i.e. become symptom free in the days leading up to the period)? Or is this "bad few days" permanent in the absence of the contraceptive?

Bee

Share this post


Link to post
Share on other sites

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy